Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 27, NWS State College, PA

May 27, 2007Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 27, 2007, 2:54 PM EDT for Northumberland County, Pennsylvania. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2007, 2:54 PM EDT (18:54 UTC)
Expired
May 27, 2007, 3:19 PM EDT
In force
25 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Northumberland County, PA

The radar

The State College radar (KCCX), 100 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:00 PM EDTHAIL 0.75Milton, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 271854
SVRCTP
PAC097-271930-
/O.NEW.KCTP.SV.W.0027.070527T1854Z-070527T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT SUN MAY 27 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELAWARE RUN AND TURBOTVILLE AROUND 300 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 211 AND 215...I-180 BETWEEN MILE MARKERS 1 
AND 9.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4113 7689 4100 7690 4100 7677 4119 7673

$$

FORECASTER: DANGELO
2 follow-up statements
000 
WWUS51 KCTP 271907
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT SUN MAY 27 2007

PAC097-271930-
/O.CON.KCTP.SV.W.0027.000000T0000Z-070527T1930Z/
NORTHUMBERLAND PA-
307 PM EDT SUN MAY 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND COUNTY...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MCEWENSVILLE...OR EAST OF MILTON...MOVING EAST AT 15 
MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4113 7689 4100 7685 4100 7677 4119 7673

$$

FORECASTER: DANGELO
000 
WWUS51 KCTP 271919
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT SUN MAY 27 2007

PAC097-271929-
/O.CAN.KCTP.SV.W.0027.000000T0000Z-070527T1930Z/
NORTHUMBERLAND PA-
319 PM EDT SUN MAY 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NORTHUMBERLAND
COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4113 7689 4100 7685 4100 7677 4119 7673

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:11 PM EDT, 43 minutes earlier.

Area forecast discussion, May 27, 2:11 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT SUN MAY 27 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH CENTRAL PENNSYLVANIA TONIGHT AND
EARLY MONDAY. HIGH PRESSURE WILL DRIFT OVER THE REGION ON
TUESDAY...THEN OFF THE ATLANTIC COAST BY MIDWEEK. ANOTHER COLD
FRONT WILL LIKELY APPROACH THE AREA FROM THE GREAT LAKES BY
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
DIURNAL HEATING/MIXING MAKING FOR POPCORN OF THE THUNDERSTORM TYPE
THIS AFTERNOON. WINDS ALOFT HAVE STREGTHENED THE LAST FEW
DAYS...AND THE DEEP LAYER SHEAR OF 40-50KTS WILL COMBINE WITH THE
MID-LEVEL COOLING FROM AN APPROACHING SHORTWAVE. LINE OF STORMS
OVER OH INTO FAR NWRN PA SHOULD CONTINUE THROUGH PBZ/S AREA AND
INTO OUR REGION. HIGHEST THREAT FOR SVR WILL BE WINDS AND WILL BE
BEFORE 8 PM...AS PEAK HEATING WILL HELP THESE STORMS REALIZE THEIR
HIGHEST CAPES. HAVE UPDATED WORDING IN GRIDS FOR SVR TSTORMS IN
THIS AREA...AND NEW ZONES SHOULD FLY SOON. LITTLE TURN IN LOWER
LAYERS AND LACK OF REALLY STRONG LLJET SHOULD KEEP MOST CELLS FROM
SPINNING. WATCH 300 NOW IN EFFECT UNTIL 8 PM FOR MOST OF THE CWA.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM MONDAY/...
SCT CONVECTION LIKELY TO ACCOMPANY WEAKENING COLD FRONT AS IT
PUSHES THROUGH CENTRAL PA TONIGHT. ALTHOUGH PROGRESSIVELY LOWER
POPS ANTICIPATED FURTHER SOUTHEAST THANKS TO A COOLING BYLR...AS
WELL AS WANING LARGE SCALE FORCING ASSOCIATED WITH DEPARTING
SHORTWAVE.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
AS WAS THE CASE YESTERDAY...NOT A LOT OF CHANGE FROM YESTERDAY.
STILL A CHANCE OF SHOWERS AND STORMS ACROSS S PA MONDAY AM.

OTHERWISE...DRY WEATHER EXPECTED INTO THE FIRST PART OF WED...IF
NOT LONGER. I HAD LEFT WED AND THU DRY FOR THE MOST PART YESTERDAY...
BUT SINCE CURRENT GRIDS HAVE S CHC TO CHC IN FOR SOME W AND N AREAS...
LEFT THEM IN...BUT THEY WILL BE MAINLY ISOLATED...AND DUE TO
HEATING OF ELEVATED SURFACES.

NEXT FRONT LIKELY TO STALL NEAR EAST COAST NEXT WEEKEND.

MODEL SOLUTIONS VARY FROM DAY TO DAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CU BUILDING UP NOW WILL BE THE FIRST POPCORN OF THE DAY OVER THE
WESTERN HIGHLANDS. OTHERWISE...WE WILL WAIT FOR SIGNIFICANT
FORCING IN THE FORM OF SOME MID LEVEL COOLING AND STRONGER WINDS
ALOFT MOVING IN FROM THE WEST. LINE ALREADY GOING IN CENTRAL
OH...BUT SHOULD TAKE UNTIL 21Z TO GET TO THE WRN TERMINALS. THE
MAJORITY OF TSTORMS WILL BE ASSOCIATED WITH THE COLD FRONT
ITSELF...AND PLACED A TEMPO GROUP IN TAFS DURING THE MOST LIKELY
TIME OF OCCURRANCE...WHICH IS EARLY EVENING.

LATER TONIGHT...THUNDERSTORMS WILL GRADUALLY TAPER TO SHOWERS AS
THEY WEAKEN AND CONTINUE SOUTHEASTWARD.  A FEW HOURS OF INTERMITTENT
MVFR CONDITIONS WILL BE POSSIBLE BEFORE MIDNIGHT.  SOME MVFR FOG
COULD AGAIN DEVELOP LATE TONIGHT AS LOW LEVEL MOISTURE REMAINS ON
THE HIGH SIDE...AND NO REAL WIND TO PUSH IN DRIER AIR OR KEEP US
WELL-MIXED.

A SCT SHRA IS POSSIBLE ON MONDAY MORNING ALONG THE FAR SOUTHERN
BORDER OF PA...BUT ONCE THE COLD FRONT SLIDES DOWN TO THE MASON-
DIXON LINE ON MONDAY...HIGH PRESSURE MOVES IN PROVIDING FOR
FAVORABLE AVIATION OPERATIONS THROUGH MID WEEK. OTHER THAN A FEW
PULSE STORMS WED OVER THE MTS...THE NEXT SIG CHC FOR LESS THAN VFR
CONDITIONS WOULD BE AS A LOW PRESSURE SYSTEM APPROACHES FROM THE
WEST THU OR FRI BRINGING POSSIBILITY OF SCATTERED TSTORMS WITH
MVFR CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/MARTIN
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, May 27, 1:54 PM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 PM EDT SUN MAY 27 2007

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-281800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
154 PM EDT SUN MAY 27 2007

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ036-056>059-063>066-281800-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
154 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER NORTHERN
PENNSYLVANIA IN A WARM AND HUMID AIRMASS. A FEW OF THE STORMS
COULD CONTAIN DAMAGING WIND GUSTS THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANGELO

In the hours before

Special weather statement, May 27, 2:34 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 PM EDT SUN MAY 27 2007

PAZ049-052-271900-
NORTHUMBERLAND-UNION-
234 PM EDT SUN MAY 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN UNION AND
NORTHWESTERN NORTHUMBERLAND COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LEWISBURG...MOVING EAST AT
30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR NEW COLUMBIA...ALLENWOOD AROUND 240
PM...MCEWENSVILLE...WATSONTOWN...MILTON...DELAWARE RUN AROUND 245
PM...WEST MILTON AROUND 250 PM AND TURBOTVILLE AROUND 255 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 201 AND 215...I-180 BETWEEN MILE MARKERS 1
AND 9. THIS WILL ALSO IMPACT ROUTE 15.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:01 PM EDTSevere Thunderstorm WarningCTPMontour29 min
May 27, 6:01 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin59 min
May 27, 7:24 PM EDTSevere Thunderstorm WarningCTPYork66 min
May 27, 7:46 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
May 27, 7:52 PM EDTSevere Thunderstorm WarningCTPLancaster68 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.